Hail, Sullivan
- When
- May 25, 2:14 PM EST to May 26, 2:16 PM EST
- Where
- Sullivan County, Farmersburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.250, -87.400
Severe thunderstorms moved through central Indiana on the afternoon and evening of 25 May 2006. While some areas reported wind damage, the only serious structural damage of the day was caused by a lightning strike in the Carmel area around 6:00 PM EST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Severe thunderstorms moved through central Indiana on the afternoon and evening of 25 May 2006. While some areas reported wind damage, the only serious structural damage of the day was caused by a lightning strike in the Carmel area around 6:00 PM EST. Large hail also occurred, with hail reaching golfball size to as much as 2 inches in diameter in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 25, 12:35 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 135 PM EDT THU MAY 25 2006 .AVIATION...18Z -18Z TAFS FORECAST PROBLEM WILL BE WITH TIMING THUNDERSTORMS IN THE SHORT TERM. BASED ON SPC MESO DISCUSSION HAVE TIMED TSRA INTO EACH SITE ANYWHERE FROM 20Z TO 00Z. SOME SHOWERS ALREADY SHOWING UP ON 88D AND SAT PICS SHOW CBS SCT AROUND THE TERMINAL SITES. HAVE INDICATED AS SUCH IN THE TAFS. KEPT WINDSPEEDS UP AFTER FROPA AS GRADIENT REMAINS TIGHT. AFTER H5 LOW CONTINUES TO MOVE EAST LLVL MOISTURE WL RMN IN PLACE THRU THE TAF PD. WENT WITH SOME 4-5SM FOG AFTER THE TSRA PASSES AND CONTINUED THROUGH THE END OF THE TAF PERIOD. && .PREV DISCUSSION...MAIN CONCERN FOR THIS FCST WL BE SVR WEATHER TNGT AS STG SHEAR AND VERY UNSTABLE ATMS IN PLACE AHEAD OF APRCHG CD FNT THAT STRETCHED FM ERN WI TO NWRN IL AND NRN MO AT 16Z. VSBL SAT LOOP WAS SHOWING A BAND OF SC EXTENDING FM AROUND IWX TO JUST NE OF VINCENNES WITH THE WIDESPREAD SC DECK ACRS THE UPR MIDWEST INVOF AN UPR LOW ACRS ERN WI. MODELS IN GOOD AGREEMENT ON SLIDING A S/W ON THE SRN PERIPHERY OF THE UPR LOW E ACRS THE FA THIS EVE ALONG WITH THE ILL-DEFINED SFC CD FNT. MODELS WERE ALL SHOWING NICE ELONGATED UVM FIELD ACRS THE FA THIS EVE. MEANWHILE...35 MPH SFC-700 MB SHEAR MAGNITUDE IN PLACE ALONG WITH CAPES TO 3500 J/KG. AS A RESULT...MODERATE RISK OF SEVERE WEATHER ACRS THE SERN HALF OF THE IND CWA. LITTLE TO NO CIN AND LIFTING MECHANISMS SHOULD ALLOW NUMEROUS TRWS TO DVLP LATE THIS AFTERNOON AND INTO THE EVE. BULK OF THE PRECIP SHOULD BE OVER TNGT AND COMPLETELY ENDING BY NOON TOMORROW. CU RULE DEVELOPMENT PROGS INDICATING BKN CU ON FRI. OTHERWISE...THE WEEKEND IS EPECTED TO BE DRY WITH TEMPS WARMING WELL INTO THE 80S AS HIGH PRES SETTLES IN. MOS TEMPS CLOSE AND APPEAR REASONABLE BASED ON CURRENT UPSTREAM TEMPS...LOW LVL THERMAL PROGS AND EXPECTED CLD CVR. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...SALLY PUBLIC...KOCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1132 AM EDT THU MAY 25 2006 INZ021-028>031-035>049-051>057-060>065-067>072-261000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1032 AM CDT THU MAY 25 2006 /1132 AM EDT THU MAY 25 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE PRODUCING LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1122 AM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
05/24/2006 VIGO IN BROADCAST MEDIA
AT US 40 AND 9TH STREET, DOWNTOWN BUILDING WITH WINDOWS
BLOWN OUT. ESTIMATED WIND SPEEDS AT 65-75 MPH.
0730 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
05/24/2006 VIGO IN BROADCAST MEDIA
SEVERAL TREES DOWN OVER CITY STREETS WITH POWER OUTAGES
REPORTED ON THE NORTH SIDE OF TERRE HAUTE.
0730 PM TSTM WND GST 5 SW TERRE HAUTE 39.42N 87.45W
05/24/2006 E60.00 MPH VIGO IN TRAINED SPOTTER
GUST ESTIMATED 5 MILES SOUTH OF 70 ON STATE ROAD 63.
0730 PM TSTM WND DMG 4 WSW TERRE HAUTE 39.45N 87.45W
05/24/2006 VIGO IN TRAINED SPOTTER
DARWIN ROAD CLOSED DUE TO FALLEN POWER LINES.
0745 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
05/24/2006 VIGO IN AMATEUR RADIO
HEALTHY 6 INCH TREE DOWN AT 16TH AND LUCUS.
0800 PM TSTM WND DMG 5 SE CENTER POINT 39.36N 87.01W
05/24/2006 CLAY IN LAW ENFORCEMENT
TREES DOWN IN BOWLING GREEN
0800 PM TSTM WND DMG CLAY CITY 39.28N 87.11W
05/24/2006 CLAY IN LAW ENFORCEMENT
TREES DOWN
0800 PM TSTM WND DMG 7 N BICKNELL 38.88N 87.31W
05/24/2006 KNOX IN TRAINED SPOTTER
SEVERAL TREES DOWN.
0806 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
05/24/2006 VIGO IN AMATEUR RADIO
WINDOWS BLOWN OUT ON 2ND FLOOR OF BUILDING AT US 40 AND
9TH STREET.
0815 PM HAIL 7 SE GREENCASTLE 39.57N 86.75W
05/24/2006 E0.75 INCH PUTNAM IN LAW ENFORCEMENT
0837 PM TSTM WND GST 2 N VINCENNES 38.71N 87.51W
05/24/2006 M55.00 MPH KNOX IN AMATEUR RADIO
MEASURED ON HWY 41
0839 PM TSTM WND GST 2 N VINCENNES 38.71N 87.51W
05/24/2006 E54.00 MPH KNOX IN AMATEUR RADIO
GUST REPORTED ON HWY 41.
0845 PM TSTM WND GST 3 S PARAGON 39.35N 86.56W
05/24/2006 M35.00 MPH MORGAN IN TRAINED SPOTTER
0845 PM TSTM WND DMG OAKTOWN 38.87N 87.44W
05/24/2006 KNOX IN LAW ENFORCEMENT
SEMI-TRUCK BLOWN OVER
0845 PM TSTM WND DMG 2 S OAKTOWN 38.84N 87.44W
05/24/2006 KNOX IN LAW ENFORCEMENT
TREE FELL ON TRAILER.
0848 PM TSTM WND GST 5 SSE PLAINFIELD 39.63N 86.35W
05/24/2006 E60.00 MPH HENDRICKS IN AMATEUR RADIO
0850 PM TSTM WND DMG 6 N BICKNELL 38.86N 87.31W
05/24/2006 KNOX IN LAW ENFORCEMENT
WIDESPREAD TREES AND POWERLINES DOWN IN FREELANDVILLE
0850 PM TSTM WND DMG VINCENNES 38.68N 87.51W
05/24/2006 KNOX IN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE CITY
0855 PM TSTM WND DMG 2 S CARLISLE 38.93N 87.40W
05/24/2006 SULLIVAN IN LAW ENFORCEMENT
TREES DOWN
0915 PM TSTM WND DMG 7 SE BLOOMFIELD 38.95N 86.84W
05/24/2006 GREENE IN LAW ENFORCEMENT
LARGE BRANCHES OFF OF LARGE TREE BLOWN ON TO DIRT ROAD
0915 PM TSTM WND DMG ODON 38.84N 86.99W
05/24/2006 DAVIESS IN LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0920 PM TSTM WND DMG 5 N LOOGOOTEE 38.75N 86.91W
05/24/2006 MARTIN IN LAW ENFORCEMENT
TREES DOWN OFF OF HIGHWAY 231
0920 PM TSTM WND DMG 5 N LOOGOOTEE 38.75N 86.91W
05/24/2006 MARTIN IN LAW ENFORCEMENT
TREES DOWN OFF OF HIGHWAY 231
0920 PM NON-TSTM WND DMG 5 N LOOGOOTEE 38.75N 86.91W
05/24/2006 MARTIN IN LAW ENFORCEMENT
TREES DOWN OFF OF HIGHWAY 231
0945 PM TSTM WND DMG BEDFORD 38.86N 86.49W
05/24/2006 LAWRENCE IN DEPT OF HIGHWAYS
SEVERAL TREES REPORTED DOWN THROUGHOUT LAWRENCE COUNTY
1110 PM TSTM WND DMG 5 N LOOGOOTEE 38.75N 86.91W
05/24/2006 MARTIN IN LAW ENFORCEMENT
TREES DOWN OFF OF HIGHWAY 231
&&
JHENDRICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 2 SE ODON 38.82N 86.96W
05/24/2006 M60 MPH DAVIESS IN BROADCAST MEDIA
FROM WTHI TERRE HAUTE
&&
BROOKSThe Indianapolis radar (KIND), 109 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
31 hail, 20 thunderstorm wind, 1 lightning. Local standard time, as filed.
No property damage was reported.
No property damage was reported.
A semi was blown off the highway.
Trees were downed.
No property damage was reported.
A large tree and power lines were downed.
No property damage was reported.
No property damage was reported.
No property damage was reported.
No property damage was reported.
No property damage was reported.
Trees were downed.
Numerous large limbs were downed.
Windows were broken and siding blown off a house near Stockwell.
Trees were downed.
No property damage was reported.
Trees were downed.
A large tree was downed.
A large tree was downed.
Trees were downed.
Trees were downed.
Power lines were downed.
Trees were downed.
Roof sheeting was blown into the air.
Trees were downed.
Trees were downed and a roof was damaged.
A tree was downed in a roadway.
A lightning strike ignited a fire in a residence which severely damaged the roof, attic, and the upstairs ceiling and hallway.
Power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509764, 5509765, 5509766, 5509767, 5509768, 5509769, 5509770, 5509771, 5509772, 5509773, 5509774, 5509778, 5509775, 5509776, 5509777, 5509779, 5509780, 5509781, 5509782, 5509783, 5509784, 5509785, 5510029, 5510386, 5510387, 5510388, 5510389, 5510390, 5510391, 5510392, 5510393, 5510394, 5510395, 5510396, 5510397, 5510398, 5510399, 5510400, 5510401, 5510402, and more.